Dense Fog, Brown
- When
- February 14, 8:30 AM CST to 3:00 PM CST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Dense fog reduced visibility to a quarter mile or less from mid morning to mid afternoon.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Dense fog reduced visibility to a quarter mile or less from mid morning to mid afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 14, 3:44 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 344 AM CST FRI FEB 14 2003 FORECAST FOCUS REMAINS ON THE NEXT 48 HOURS WITH A COMPLICATED SITUATION UNFOLDING. IN GENERAL THE FORECAST IS IN PRETTY GOOD SHAPE. THE FIRST PROBLEM TO DEAL WITH IS THE POTENTIAL DRY SLOT. CURRENT RADAR TRENDS DO NOT SHOW A LOT OF PRECIP WEST OF SLN OR ICT. HOWEVER A COUPLE NEW CELLS HAVE DEVELOPED AROUND ABILENE. DECIDED TO GO WITH SCATTERED WORDING FOR THE MORNING WITH SOME OCCASIONAL WORDING ALONG THE NORTH AND EAST FRINGES. WITH THE CURRENT RADAR TRENDS...FAVOR THE MESO ETAS DEPICTION OF THE DRY SLOT SO EXPECT A BREAK IN THE ACTION TODAY FOR MOST OF THE FORECAST AREA. ANOTHER WAVE COMES OUT OF THE NORTHERN ROCKIES TONIGHT AND SATURDAY AND HELPS DEEPEN MID AND UPPER TROUGH. FORECAST SOUNDING STILL SHOW A THREE HOUR WINDS FOR FREEZING RAIN AND SLEET BEFORE THE PRECIP CHANGES OVER TO SNOW TONIGHT AND HAVE WORDED THE FORECAST ACCORDINGLY. CHANCES FOR SNOW LOOK A LITTLE BETTER FOR SATURDAY WITH THE MESO ETA THE MORE AGGRESSIVE MODEL IN SNOW ACCUMULATIONS. THINK THAT THERE SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY IN THE NORTHEAST QUARTER OF THE FORECAST AREA. HAVE NOT GONE QUITE AS HIGH AS THE MESO ETA BUT AROUND TWO INCHES WILL BE POSSIBLE NEAR HIAWATHA. THINK THERE WILL BE A SHARP GRADIENT IN THE ACCUMULATIONS WITH ONLY AROUND A HALF INCH NEAR ABILENE. BOTH THE ETA AND GFS HAVE SOME QPF HOLDING BACK IN THE EASTERN HALF BEFORE THE UPPER LEVEL TROUGH PROPAGATES EAST...SO HAVE INTRODUCED SOME FLURRIES FOR SATURDAY EVENING WILL NO ADDITIONAL ACCUMULATIONS. CONFIDENCE IN SNOW ACCUMULATIONS ARE NOT THAT HIGH AND WILL NOT ISSUE ANY HEADLINES FOR THE NORTHEASTERN ZONES. INSTEAD WILL LET LATER SHIFTS TAKE A LOOK. TEMPERATURES ON SATURDAY SHOULD NOT MOVE MUCH FROM MORNING LOWS. STRONG COLD AIR ADVECTION AND OVERCAST SKIES WILL MAKE IT VERY DIFFICULT FOR TEMPS TO RISE. HAVE LOWERED SATURDAYS HIGHS AND HAVE TEMPERATURES GENERALLY HOLDING STEADY DURING THE DAY. ALSO ADJUSTED SUNDAYS HIGHS DOWN A FEW DEGREES. TEMPERATURE ADVECTION LOOKS TO BE NEUTRAL AND SURFACE WINDS STAY FROM THE EAST AND SOUTH DURING THE DAY. MADE LITTLE CHANGES TO THE REMAINDER OF THE FORECAST UNTIL WEDNESDAY NIGHT AND THURSDAY. ALL THE MEDIUM RANGE MODELS SUGGEST THE GULF WILL OPEN UP MID-WEEK WITH ANOTHER PACIFIC TROUGH MOVING ACROSS THE CENTRAL PLAINS. MODELS VARY ON BRINGING A SURFACE LOW ACROSS THE SOUTHERN OR NORTHERN PORTION OF THE STATE...BUT FEEL THE SYNOPTIC PATTERN SHOWS ENOUGH SIGNS TO INTRODUCE CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY. GFS 850 TEMPS SUGGEST LIQUID PRECIP WEDNESDAY NIGHT WITH A CHANGE OVER DURING THE DAY THURSDAY AS THE SURFACE LOW MOVES EAST OF THE AREA. .TOP...NONE. HAPPY VALENTINES DAY WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 507 AM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY...GENERALLY SOUTH OF INTERSTATE 70. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. THE LIGHTNING FROM ANY THUNDERSTORMS WILL POSE A THREAT TO PERSONS OUTSIDE. PRECIPITATION TONIGHT IS EXPECTED TO CHANGE FROM RAIN OVER TO SNOW FROM NORTH TO SOUTH. THERE WILL BE ABOUT A THREE HOUR WINDOW FOR THE PRECIPITATION TO BE A MIXTURE OF FREEZING RAIN...SLEET AND SNOW BEFORE IT CHANGES COMPLETELY OVER TO SNOW. THE MIXED PRECIPITATION WILL BE POSSIBLE DURING THE EVENING ALONG THE NEBRASKA STATE LINE...AROUND MIDNIGHT ALONG INTERSTATE 70 AND DURING THE EARLY MORNING HOURS OVER EAST CENTRAL KANSAS. SNOW ACCUMULATIONS UP TO AN INCH WILL BE POSSIBLE NEAR THE NEBRASKA STATE LINE...WITH LITTLE OR NO ACCUMULATIONS SOUTH OF INTERSTATE 70. THE WINTERY PRECIPITATION MAY CREATE HAZARDOUS FOR MOTORISTS ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR ADDITIONAL SNOW DURING THE DAY SATURDAY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. TOTAL SNOW ACCUMULATIONS AROUND 2 INCHES WILL BE POSSIBLE ACROSS EXTREME NORTHEAST KANSAS WITH AROUND AN INCH POSSIBLE OVER NORTH CENTRAL AND EAST CENTRAL KANSAS. ANY ADDITIONAL SNOW ACCUMULATIONS WILL CAUSE HAZARDOUS DRIVING CONDITIONS. NO HAZARDOUS WEATHER IS EXPECTED FOR SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. HOWEVER THEY ARE ENCOURAGED TO REPORT PRECIPITATION AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341139, 5341140, 5341141, 5341142, 5341143, 5341144, 5341145, 5341146, 5341147.